Louisiana, 2019Tornadoes and Flash Flooding in Louisiana, June 6, 2019
June 6, 2019 · NWS LIX · 13 events in 6 counties and zones
A stationary front along the Interstate 10-12 corridor provided the focus for the development of severe thunderstorms during the morning hours. Several tornadoes occurred over southeast Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 5
- Property damage
- $880,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front along the Interstate 10-12 corridor provided the focus for the development of severe thunderstorms during the morning hours. Several tornadoes occurred over southeast Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 6, 3:03 AM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 6, 3:03 AM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
403 AM CDT Thu Jun 6 2019
.SHORT TERM...
A very interesting system this morning. The synoptic part of this
system is acting like a cold front and warm front apexed at a sfc
low over SW LA. The warm frontal portion of this is over our area
leading to light to moderate steady rainfall, which has been
beneficial to the area so far. Some heavier rain rates could occur
with the line of sh/ts as they move through today. For this
reason, the flood watch will be left in place for now but rain
totals will be lowered a bit and WPC has taken the entire area
down from Moderate risk to slight for excessive rainfall. The
south shore will get a reprieve for a short time this morning, but
will see a line of heavy sh/ts move through during the day. The
entire area will get a much needed dry window starting this
evening through the overnight hours. Then another round of sh/ts
Friday, but at the moment, it looks as if we should be able to
benefit from the lack of rainfall overnight as to handle the
rainfall for Friday. This is the reason for not extending the
watch through Friday for now, unless models differ over the next
12 hours. Winds will rise today as the sfc low and line of sh/ts
moves east. So we will see a quite breezy day today as winds rise
to around 15-20mph with gusts as high as 30mph for a few locations
possible.
A coastal flood advisory will be issued this morning through 4pm
today. This will be mainly for those areas adjacent to gulf waters
and somewhat for a few areas along the northshore of Lake
Pontchartrain. Not enough water has piled into the lake to consider
an advisory for the west most side of the lake. The timing should be
from late morning through mid afternoon. This should remain as more
of a nuissance flooding issue of some secondary roadways outside
hurricane protection levees.
As if this weren't enough. We will also see a chance for an isolated
severe thunderstorm today. All modes will be possible. One would
think that hail would not be a problem, but earlier this morning
there is such a severe thundestorm containing hail offshore east
of St.Bernard Parish.
&&
.AVIATION...
Ceilings for most terminals will remain from OVC020-030 today a few
sites will have some lowered temp ceilings around BKN005 but should
rapidly lift during the morning. Should see a generous lift to
ceilings during the late afternoon and evening hours today becoming
OVC120 into Friday morning. Light to moderate rainfall will remain
for areas over mainly northshore areas this morning while a line of
sh/ts will move through affecting each terminal through mid to late
morning and early afternoon. This all moves east and only light
showers will be left overnight for several areas. Southerly winds
will be moderate today and may be sustained at 15-20 with gusts up
to 30 possible.
&&
.MARINE...
Winds will remain out of the S today but will be quite strong around
20-25kt and a deep fetch. This should occur over all marine areas
into the night hours and will be posting a small craft advisory
through tonight for all areas. These flags may be dropped for those
marine zones that drop below criteria late tonight. Deep tropical
moisture will also continue to surge over the northern gulf today. A
few thundestorms associated with this moisture could become strong
to severe over some of the marine areas. Thunderstorms will form and
move northerly and could produce wind speeds in excess of 34kt, very
heavy rainfall, and waterspouts today. Conditions should improve a
bit over the weekend.
&&
.DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: River Flood Warnings. Slight to Moderate risk heavy
rainfall today through Friday.
Slight risk severe today.
Coastal flood advisory.
Decision Support Services (DSS)
Code Legend Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for Slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rain; direct tropical threats; Events of National
Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 84 71 87 69 / 100 30 90 60
BTR 86 73 88 72 / 100 30 80 60
ASD 86 74 89 73 / 100 30 80 60
MSY 87 77 89 75 / 90 40 70 60
GPT 84 76 86 75 / 100 30 90 70
PQL 84 73 88 73 / 100 30 90 80
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ034>037-039-040-
046>050-056>072.
Coastal Flood Advisory until 4 PM CDT this afternoon for LAZ040-
062-064-066>070.
GM...Small Craft Advisory until 7 AM CDT Friday for GMZ530-532-534-
536-538-550-552-555-557-570-572-575-577.
MS...Flash Flood Watch through this evening for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 4 PM CDT this afternoon for
MSZ080>082.
GM...Small Craft Advisory until 7 AM CDT Friday for GMZ532-534-536-
538-550-552-555-557-570-572-575-577.
&&Hazardous weather outlook, Jun 6, 4:26 AM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
526 AM CDT Thu Jun 6 2019
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-062230-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
526 AM CDT Thu Jun 6 2019
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect through evening. Periods of
heavy rainfall are expected and there is a Slight Risk for flash
flooding. Additional amounts of 1 to 3 inches are expected today
with isolated higher amounts possible. Rain rates at times may
approach 2 to 3 inches per hour may cause flooding.
A Coastal Flood Advisory is in effect for coastal parishes of
Southeast Louisiana and Mississippi coast. Strong south to
southwest winds over the coastal areas and astronomical high tide
will yield minor coastal flooding and inundation in the lowest
lying in flood prone areas of Southeast Louisiana and Coastal
Mississippi.
A few storms may yield strong to damaging winds. A marginal risk
of severe weather is forecast over the outlook area. A slight risk
of severe weather is forecast over extreme south central
Mississippi.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms are expected to continue each day
Friday through Sunday. A few storms may become strong, capable of
producing gusty winds, frequent lightning and periods of heavy
rainfall. Locally heavy rainfall could result in ponding of water
on roadways and in areas of poor drainage. Isolated flash
flooding will also be possible Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested at this time.
In the hours before
Special weather statement, Jun 6, 4:13 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
513 AM CDT Thu Jun 6 2019
LAZ034-035-046-047-MSZ068-061115-
Iberville-Pointe Coupee-West Baton Rouge-West Feliciana-Wilkinson-
513 AM CDT Thu Jun 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WEST
FELICIANA...WESTERN WEST BATON ROUGE...POINTE COUPEE...IBERVILLE
PARISHES IN SOUTHEASTERN LOUISIANA AND WESTERN WILKINSON COUNTIES...
At 513 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dupont to Acadiana Regional Airport.
Movement was east at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
New Roads, St. Francisville, Livonia, Maringouin, Fordoche, Rosedale,
Grosse Tete, Morganza, Batchelor, Erwinville, Lettsworth, Ramah,
Bayou Sorrel, Fort Adams and Lottie.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3097 9181 3104 9172 3104 9165 3097 9166
3104 9156 3113 9163 3124 9156 3124 9148
3132 9146 3006 9127 3006 9137 3010 9138
3010 9146 3023 9148 3026 9159 3036 9164
3044 9164 3050 9175 3071 9173 3086 9182
TIME...MOT...LOC 1013Z 277DEG 14KT 3092 9189 3001 9189Event by event
8 tornado, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Tornado, East Baton Rouge
- When
- June 6, 6:55 AM CST to 7:00 AM CST
- Where
- East Baton Rouge County, 1.04 mi S of Essen to 0.45 mi SE of Essen
- Rating
- EF1
- Path length
- 0.82 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.385, -91.099
A NWS storm survey found damage consistent with an EF-1 tornado in the eastern portion of Baton Rouge. The tornado touched down just west of Bluebonnet Boulevard near a warehouse off of Anselmo Lane. The tornado damaged the warehouse with a few broken windows, damaged awnings, and rolled over an empty semi trailer. As the tornado moved across the property, it uprooted a large tree. The tornado crossed railroad tracks onto the Baton Rouge General Hospital grounds where it flipped over a vehicle and moved several others. Many windows were broken and exterior damage to the hospital occurred. The storm moved across Picardy Avenue toward Summa Avenue, then lifted as it hit the tree line. Maximum estimated wind 95 mph, path length 0.8 miles, path width 20 yards.
Thunderstorm Wind, East Baton Rouge
- When
- June 6, 7:10 AM CST to 7:15 AM CST
- Where
- East Baton Rouge County, 1.4 mi ENE of Broadmoor to 0.84 mi WSW of Red Oak
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Local Official
- Coordinates
- 30.456, -91.108
Scattered wind damage was reported from in the vicinity of Airline Drive and Florida Blvd. Tree and roof damage was reported on Woodland Drive. Security camera video from a warehouse distribution complex on Tom Drive showed several large garage doors being blown out and a significant portion of roof being pulled off.
Thunderstorm Wind, East Baton Rouge
- When
- June 6, 7:25 AM CST
- Where
- East Baton Rouge County, 1.21 mi SE of Sunnybrook
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.490, -91.053
A tree was blown down onto a home in the 4200 block of Sarasota Drive.
Thunderstorm Wind, East Baton Rouge
- When
- June 6, 7:30 AM CST
- Where
- East Baton Rouge County, 0.82 mi NNE of Sunnybrook
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 30.511, -91.065
Several homes reported storm damage on Brillock Avenue in the Comite Hills West subdivision.
Flash Flood, Livingston
- When
- June 6, 7:30 AM CST to 12:00 PM CST
- Where
- Livingston County, 3.64 mi SSW of Watson to 3.73 mi SSW of Denham Spgs
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 30.531, -90.972
Heavy rainfall of 4 to 7 inches fell across the southern half of Livingston Parish during the morning hours producing extensive street flooding in a number of communities. Water entered a few buildings in Denham Springs and Walker.
Flash Flood, East Baton Rouge
- When
- June 6, 7:45 AM CST to 12:00 PM CST
- Where
- East Baton Rouge County, 0.68 mi ESE of Alsen to 1.42 mi WSW of Gordere
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- State Official
- Coordinates
- 30.565, -91.210
Heavy rainfall of 4 to 7 inches occurred across the Baton Rouge metro area producing widespread flooding of streets and some buildings. A number of roadway underpasses were flooded with cars trapped or flooded. One fatality, a 37 year old man, occurred at the entrance ramp at Chippewa and Interstate 110 when the victims car was trapped in rising floodwaters. Emergency management officials estimated that around 145 vehicles were flooded and 11 parish buildings had minor flooding.
Tornado, Ascension
- When
- June 6, 8:09 AM CST to 8:12 AM CST
- Where
- Ascension County, 1.52 mi W of Galvez to 0.55 mi ESE of Little Prairie
- Rating
- EF1
- Path length
- 1.73 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.296, -90.925
A NWS storm survey found damage consistent with an EF-1 tornado. The storm touched down just south of Causey Road along Sycamore Avenue in Prairieville, with a tree uprooted. The tornado continued northeast, crossing Causey Road before impacting homes along Galvez Avenue, with large hardwood branches being snapped or broken. As the tornado continued northeast, it crossed several neighborhoods including Malbrough Lane and Agnes Segua Road, with large hardwood tree bases snapped. The tornado gained its peak strength as it crosed Beech Street and Shirleyville Road. Hardwood trees were felled and produced heavy damage to homes in the community. The tornado later caused more damage along Chris Road before crossing Louisiana Highway 933. A barn roof was removed along Jo Boy Road with the tornado lifting before it crossed Bobby Sevario Road. Maximum wind 105 mph, path length 1.71 miles, path width 50 yards.
Tornado, Assumption
- When
- June 6, 8:26 AM CST to 8:28 AM CST
- Where
- Assumption County, 0.85 mi W of Magnolia to 0.79 mi SSW of Klotzville
- Rating
- EF0
- Path length
- 1.72 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.002, -91.084
A NWS storm survey found damage consistent with an EF-0 tornado northwest of Paincourtville. The tornado touched down near the intersection of Pierre Part Road and County Road 1004, causing a power pole to lean sideways. It then traveled northeastward through a field and crossed County Road 1003. It continued northeastward toward Virginia Street, where it tore off a corner piece of metal off an old mobile home and damaged some large tree branches in the area. It then lifted just northeast of Virginia Street. Estimated peak wind 80 mph, path length 1.7 miles, path width 50 yards.
Tornado, Livingston
- When
- June 6, 8:33 AM CST to 8:36 AM CST
- Where
- Livingston County, 2.81 mi WSW of Frost to 2.38 mi WNW of Frost
- Rating
- EF1
- Path length
- 1.61 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.391, -90.776
A NWS storm survey indicated an EF-1 tornado touched down just southwest of Colyell, just near and west of South Satsuma Road. Most noticeable damage was mainly snapped or uprooted hardwood trees, with some power lines down as well. The tornado continued to the northeast, crossing near the intersection of Hood Road and South Satsuma Road. Flooded roads caused areas farther north along South Satsuma Road to be inaccessible for the survey. However, media reports of tree damage along Taylor Road supported a continuation of the tornado track to the northeast before dissipating. Estimated peak wind 95 mph, path length 1.61 miles, path width 75 yards.
Tornado, St. James
- When
- June 6, 8:42 AM CST to 8:47 AM CST
- Where
- St. James County, 0.33 mi S of Union to 0.39 mi E of Union
- Rating
- EF1
- Path length
- 0.52 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.075, -90.899
A NWS storm survey found damage consistent with an EF-1 tornado near Union in St. James Parish. The tornado touched down on the east bank of the Mississippi River near the intersection of Methodist Street and Louisiana Highway 44. The storm continued northeastward, tearing the roof off of a farm utility shed. It then snapped a few more trees as it progressed northeast and lifted before it reached the Canadian National Railroad tracks. Estimated peak wind 105 mph, path length 0.52 miles, path width 75 yards.
Tornado, Ascension
- When
- June 6, 9:01 AM CST to 9:04 AM CST
- Where
- Ascension County, 2.95 mi ENE of Barmen to 3.77 mi SE of Acy
- Rating
- EF2
- Path length
- 1.6 mi
- Path width
- 50 yd
- Injuries
- 5 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 30.173, -90.789
A NWS storm survey found damage consistent with an EF2 tornado near Sorrento, near the intersection of Highway 10 and Highway 61. The tornado touched down at a chemical plant and lifted a single wide office trailer, snapping the buried metal tie downs. The trailer was moved 50 feet away, where it landed on several parked vehicles. The roof and 3 walls of the trailer were removed. Two employees and three contractors that were inside the trailer when the tornado struck were injured. Officials at the plant stated that the trailer was installed in February of this year. The tornado continued northeast for 1.5 miles, snapping and uprooting at least 10 power poles before it lifted near New River. Estimated peak wind 115 mph, path length 1.6 miles, path width 50 yards.
Tornado, Lafourche
- When
- June 6, 9:33 AM CST to 9:35 AM CST
- Where
- Lafourche County, 0.28 mi ENE of Rousseau to 0.54 mi NE of Rousseau
- Rating
- EF1
- Path length
- 0.27 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 29.752, -90.726
A NWS storm survey found damage consistent with an EF1 tornado east-southeast of Thibodaux. The tornado touched down just south of Louisiana Highway 1 along Reith Lane, snapping live oak hardwoods nearly 2 feet in diameter. Two well constructed storage buildings had major roof damage. These buildings had remained intact with metal roofs since the 1920s. Another well constructed storage building in the same vicinity had major wall and roof damage, with a carport above it being lifted and destroyed. Large sections of the roof of a home in the same lot had damage from the storage building debris. The tornado tracked north-northeastward, crossing Highway 1 and Bayou Lafourche, moving a multi-ton storage container several inches from its original location. The tornado continued north-northeast, taking out 3 large hardwood oak branches 16 inches in diameter before it lifted. Estimated peak wind 95 mph, path length 0.27 miles, path width 100 yards.
Tornado, Livingston
- When
- June 6, 9:35 AM CST to 9:37 AM CST
- Where
- Livingston County, 2.04 mi SSW of Killian to 1.76 mi S of Killian
- Rating
- EF1
- Path length
- 0.62 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.342, -90.591
A NWS storm survey found damage consistent with an EF1 tornado south of Killian, near Austin Street. The tornado touched down southwest of Austin Street, snapping and uprooting numerous trees. The storm continued northeastward, snapping a line of softwood and hardwood trees. The trees landed in crossed directions indicating rotation. The tornado progressed northeast, uprooting a tree in a cemetery, before it lifted as it approached Louisiana Highway 22. Estimated peak wind 105 mph, path length 0.62 miles, path width 50 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 6 to 8, 20193 deaths · 1 event
- Hail and Damaging Winds in Texas, June 6, 20191 death · $1.2 million · 1.75 in hail · 32 events
- Heat in Arizona, June 6, 20191 death · 1 event
- Flood in Colorado, June 6, 20191 death · 1 event
- Hail and Damaging Winds in Texas, June 6, 2019$555,000 · 2 in hail · 8 events
- Flash Flooding and Flooding in Kentucky, June 6 to 7, 2019$275,000 · 6 events
- Flash Flooding in Oklahoma, June 6, 2019$60,000 · 15 events
- Damaging Winds in Texas, June 6, 2019$86,000 · 60 kt wind · 6 events
- Flash Flooding in Arkansas, June 6, 2019$20,000 · 16 events
- Flash Flooding in Oklahoma, June 6, 2019$20,000 · 12 events
- Flash Flooding in Kansas, June 6, 2019$30,000 · 2 events
- Damaging Winds in Utah, June 6, 201963 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820934, 820990, 820986, 820988, 839660, 820917, 820939, 820945, 820953, 820965, 820972, 820981, 820978.